Alert archive / Michigan / Wind Chill Advisories in 2011

Wind Chill Advisory 3, NWS Detroit, MI

February 10, 20114 counties in Michigan

NWS Detroit, MI issued this wind chill advisory at Feb 10, 2011, 3:23 AM EST for 4 counties in Michigan. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2011, 3:23 AM EST (08:23 UTC)
Expired
Feb 10, 2011, 11:00 AM EST
In force
8 hr
Issued by
NWS Detroit, MI

Counties Lenawee County, MI, Monroe County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 70 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2011-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2011-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WWUS43 KDTX 100823
WSWDTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
323 AM EST THU FEB 10 2011

...DANGEROUS WIND CHILLS THIS MORNING...

.ARCTIC AIR NOW COVERS MOST OF THE MIDWEST AND OHIO VALLEY. A
LIGHT WEST-SOUTHWEST WIND HAS FILTERED THE COLDEST AIR AROUND THE
SOUTHERN END OF LAKE MICHIGAN AND INTO FAR SOUTHERN LOWER
MICHIGAN...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 94
CORRIDOR. ACTUAL AIR TEMPERATURES WILL CONTINUE TO FALL BELOW
ZERO THIS MORNING. THESE TEMPERATURES COMBINED WITH THE LIGHT
WINDS WILL CREATE WIND CHILL READINGS OF 15 TO 20 DEGREES BELOW
ZERO. 

MIZ075-076-082-083-101600-
/O.NEW.KDTX.WC.Y.0003.110210T0823Z-110210T1600Z/
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE
323 AM EST THU FEB 10 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING.

IMPACTS...

 * PROLONGED EXPOSURE TO THESE TEMPERATURES MAY LEAD TO FROSTBITE
   WITHIN 30 MINUTES.

*  HYPOTHERMIA WILL BE POSSIBLE FOR THOSE HAVING TO SPEND A
   PROLONGED PERIOD OUTDOORS.


HAZARDOUS WEATHER...

 * WIND CHILL READINGS WILL RANGE FROM 15 TO 20 DEGREES BELOW ZERO
   THIS MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
   COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
   BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF
   YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
   GLOVES.

&&

$$

SC
1 follow-up statement
756 
WWUS43 KDTX 101537
WSWDTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1037 AM EST THU FEB 10 2011


MIZ075-076-082-083-101645-
/O.EXP.KDTX.WC.Y.0003.000000T0000Z-110210T1600Z/
WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...ANN ARBOR...DETROIT...ADRIAN...MONROE
1037 AM EST THU FEB 10 2011

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING. 

TEMPERATURES WILL CONTINUE TO RISE TODAY...CLIMBING INTO THE
TEENS THIS AFTERNOON...WITH WIND CHILL VALUES WARMING TO AROUND
ZERO.

$$

SF

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 11:52 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 9, 11:52 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1152 PM EST WED FEB 9 2011

.AVIATION...

PRIMARILY EXPECT VFR CONDITIONS THIS FORECAST PERIOD WITH JUST A FEW
PATCHES OF MVFR TO LOWER VFR CIGS EARLY IN THE FORECAST AND AGAIN IN
DIURNAL CU/STRATO-CU FIELD ON THURSDAY AFTERNOON. WILL MAINTAIN SKC
TO SCT SKIES GIVEN THE AMOUNT OF DRY AIR IN THE LOW LEVELS...WHICH
WILL LIMIT THE EASTERN EXTENT OF LAKE CLOUDS FROM LAKE MICHIGAN.
WINDS WILL BE FROM THE SOUTHWEST THROUGHOUT THE FORECAST WITH GUSTS
NEARING 20 KNOTS IN BEST MIXING ON THURSDAY AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 343 PM EST WED FEB 9 2011

SHORT TERM...TONIGHT

SOUTHEAST LOWER MICHIGAN REMAINS ON THE SOUTHERN FRINGES OF A POLAR
VORTEX CENTERED OVER HUDSON BAY.  NEXT SURGE OF ARCTIC AIR ANCHORED
WITHIN THE FALLING HEIGHTS TIED TO A MID LEVEL WAVE PIVOTING AROUND
THE MEAN LONGWAVE TROUGH WILL ADVECT ACROSS THE REGION THIS
EVENING...EFFECTIVELY NUDGING 925/850 MB TEMPERATURES DOWN 2-3
DEGREES FOR THE OVERNIGHT PERIOD.  WHILE DEEP DRYING OF THE MID
LEVELS...SNOWPACK AND A WEAKENING GRADIENT WILL SUPPORT STRONG
RADIATIONAL COOLING...THE DEGREE OF THIS COOLING LIES IN THE
COVERAGE/DURATION OF CLOUD COVER OVERNIGHT.  ESTABLISHED AREA OF LOW
LEVEL CONVERGENCE NOW SUPPORTING AN EASTWARD EXTENSION OF LAKE
STRATUS/FLURRIES THROUGH CENTRAL LOWER AND LATEST MODEL GUIDANCE
DOES SUGGEST SOME COMPONENT OF THIS AXIS HOLDING IN PLACE OVERNIGHT.
LAKE EFFECT STRATUS WILL STRUGGLE TO CARRY A HIGHER SKY FRACTION AS
IT WORKS TO PENETRATE EASTWARD INTO THE DRY RESIDENT ARCTIC
AIR...BUT GIVEN THE SETUP WILL ALLOW FOR A BIT MORE COVERAGE INTO
THE HIGHWAY 23 CORRIDOR BETWEEN I-69 AND I-94.  OVERALL...LOOKING AT
LOWS PREDOMINATELY COMING IN AROUND THE 3 TO -3 RANGE.  THIS
TRANSLATES INTO EARLY-MID MORNING WIND CHILLS BETWEEN -10 AND -15
DEGREES.

LONG TERM...THURSDAY THROUGH WEDNESDAY

CHANGES TO THE LONGWAVE PATTERN ARE ON THE WAY OVER THE NEXT WEEK.
THE LARGE POLAR VORTEX OVER HUDSON BAY BEGINS TO WEAKEN ALLOWING THE
RIDGE OVER THE EASTERN PACIFIC TO EDGE EASTWARD OVER THE CONUS. THIS
RIDGE WILL BE REPLACED BY A TROUGH WHICH WILL DIG DOWN THE WEST
COAST OF NORTH AMERICA THROUGH MID WEEK. AS THE RIDGE RUNS UP
AGAINST THE POLAR VORTEX IT WILL FLATTEN OUT TO SOME EXTEND LEADING
TO NEARLY ZONAL FLOW TO START NEXT WEEK. WE WILL REMAIN UNDER THE
JET STREAM FOR MOST OF THE WEEK WHICH WILL KEEP A STEADY FLUX OF
WEAK SHORTWAVES OVER THE AREA. FOR THE MOST PART THESE SYSTEMS WILL
BE SO MOISTURE STARVED THEY WILL DO LITTLE MORE THEN KEEP CLOUDY
CONDITIONS OVER THE STATE. WE WILL EXPERIENCE A GRADUAL WARM UP AS
THE RIDGE APPROACHES AND SW WINDS PERSIST.

MOST MODELS SHOWING SIMILAR SOLUTIONS FRIDAY AND FRIDAY NIGHT WITH
THE GFS JUST A BIT THEN THE NAM AND EURO. A STRETCHED OUT PV ANOMALY
ASSOCIATED WITH A WEAK SHORTWAVE ROTATING AROUND THE POLAR VORTEX
WILL SWEEP THROUGH THE REGION FRIDAY NIGHT. MOST OF THE ENERGY WILL
BE LOCATED TO OUR NORTH OVER CANADA. THE BETTER ENERGY WILL BE
CO-LOCATED WITH THE NOSE OF A POLAR JET STREAK DIVING OUT OF ALASKA
WHICH SHOULD BRUSH NORTHERN MI. THE SHORTWAVE WILL ENHANCE THE SW
FLOW AND WAA OVERNIGHT WHICH WILL LIMIT THE SOUTHERN EXTENT OF THE
COLDER NW FLOW AND WILL HELP KEEP TEMPS UP IN THE MID TEENS.

OVER THE WEEKEND...THE LONGWAVE PATTERN TRANSITIONS TO MORE ZONAL
FLOW IN THE WAKE OF THE AFOREMENTIONED SHORTWAVE. MEANWHILE A
STRONG +150 KNOT JET COMES ASHORE OVER THE NW CONUS AND QUICKLY
ADVANCE TOWARD THE GREAT LAKES. EMBEDDED WITHIN THIS FLOW WILL BE A
WEAK SHORTWAVE AND ASSOCIATED ELONGATED SURFACE LOW. AGAIN THE BEST
DYNAMICS WILL BE TO THE NORTH CLOSER TO A FRONT THAT WILL BE DRAPED
ACROSS THE NORTHERN GREAT LAKES AND CANADA ON THE SOUTHERN PERIPHERY
OF THE POLAR LOW. WINDS WILL BACK TO MORE SOUTHERLY AND RAMP UP
LEADING TO ENHANCED WAA LEADING TO SUNDAY NIGHT LOWS IN THE MID
TO UPPER 20S.

TOUGH TEMPERATURE FORECAST FOR THE EXTENDED AS MODELS ARE NOT IN
AGREEMENT FOR MONDAY. GFS MIDDLE RUN IS IN THE OPPOSITE SIGN FOR THE
500MB HEIGHTS AND JET STREAM FLOW. LOOKING AT THE 12Z SUITE AND 00Z
ECMWF...HAVE COME TO A FORECAST NEAR CLIMO. DOES APPEAR THAT OVERALL
FLOW WILL BE RECOVERING FROM A MODERATE TROUGH EARLY MONDAY. THEN BY
THE END OF TUESDAY A DECENT RIDGING PATTERN DEVELOPS FROM THE HIGH
PLAINS TO THE GREAT LAKES. GOING WITH LOW POPS EACH PERIOD IN THE
EXTENDED...AS WELL AS TEMPS TRENDING FROM COOL TO WARM IN RELATION
TO CLIMO.

MARINE...

GUSTY WEST-SOUTHWEST WINDS UP TO 25 KNOTS THROUGH THIS EVENING WILL
GRADUALLY WEAKEN OVERNIGHT AS MIXING DIMINISHES.  HOWEVER...ANOTHER
SURGE OF COLDER AIR MOVING ACROSS THE WATERS WILL KEEP CONDITIONS
BRISK THROUGH THE END OF THE WEEK.  PERSISTENT WEST-SOUTHWESTERLY
WINDS WILL REMAIN BELOW 20 KNOTS DURING THIS TIME.  A WARMING TREND
WILL BRING INCREASING STABILITY OVER THE WATERS THROUGH THE
WEEKEND.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...MR
LONG TERM....DRK/MM
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 9, 4:02 AM EST, 23 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
402 AM EST WED FEB 9 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
402 AM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
402 AM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

Nearby

Wind Chill Advisories in Michigan, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.